Kansas, 2015

Hail and Damaging Wind in Kansas, April 1 to 3, 2015

April 1 to 3, 2015 · NWS TOP · 6 events in 5 counties and zones

Wind and hail around severe criteria occurred on the morning and again during the night of April 2nd. No damage was reported with this event and reports were fairly isolated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Wind and hail around severe criteria occurred on the morning and again during the night of April 2nd. No damage was reported with this event and reports were fairly isolated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 1, 10:52 PM CST, 35 minutes earlier.

Area forecast discussion, Apr 1, 10:52 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1152 PM CDT Wed Apr 1 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Thursday)
Issued at 331 PM CDT WED APR 1 2015

Dew points were slowly increasing across central and eastern Kansas.
Dew points around 50 vary across the CWA with a nose of 55 degree
plus dew points extending north across far eastern Kansas with LWC
now up to 56 degrees at 19Z. Latest meso analysis shows an MCV
moving across southern Missouri with SBCAPE around 1500 J/KG in far
east central and southeast Kansas at 19Z. Cap remains in place
across much of the CWA extending into northwest Kansas. Cold front
extended from east central South Dakota into northeast Colorado
while the dryline extended from southwest Nebraska to the east of
Liberal.

Short range high resolution models suggest that convection will
develop in the 23Z to 00Z time period from northeast Nebraska
southwest to near Phillipsburg and Hays. Storms congeal into a line
and move into north central Kansas after 7 PM and increasing across
the western counties through 10 PM, then becoming widespread across
the CWA as the upper trough and front move through. 850 mb moisture
transport increases along the 850 mb front tonight as it moves
through. Low level jet increasing to 40 to 50 kts from the south
will veer to the southwest gradually through the night focusing
potential for locally heavy rainfall across northeast and east
central Kansas in the 06Z-12Z time frame. Have increased QPF to
around 0.90 inches in east central Kansas. Shear around 35 to 40 kts
and instability around 1200 J/kg along with cooling aloft with the
wave moving through will yield environment for some storms to be
severe this evening across north central and northeast Kansas with
wind and hail the main hazards as the line moves through. Overnight
wave moving through the Rockies will move out into the Plains
developing precipitation in the wake of the front and also
increasing ascent across eastern Kansas. The front is expected to
move south of the CWA into southeast Kansas Thursday morning then
stalling out from southern Kansas and southern Missouri atmosphere
across east central and southeast Kansas becomes capped during the
day. 850 mb front will be near the southern CWA and could see some
development in the late afternoon when a weak wave moves through and
cap erodes in the 22Z-00Z period. Temperatures will be about 15
degrees cooler on Thursday.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 331 PM CDT WED APR 1 2015

The surface front should be located somewhere across southeast
Kansas by late Thursday with greatest risk for surface based
convection expected to remain near or just southeast of the CWA
after 00z. However the next upper wave will emerge across the
region Thu night and will act to produce another area of rain
across most of the state. Modest forcing and dry air will act to
limit amounts but most areas should see a least a period of light
rain showers overnight into early Friday before skies clear and
high pressure moves into the area for the weekend.

The weekend looks great with highs in the 60s and 70s and low
humidities. South winds will increase by late day Saturday so
could pose fire weather issues again. The dry weather should
persist through Sunday as Gulf of Mexico moisture will be slow to
return to the area this weekend. The forecast weather pattern by
next Monday and Tuesday will feature a longwave trough across the
Rockies with sfc low pressure somewhere across the Plains. Latest
GFS is more progressive with an initial wave Monday which forces a
sfc low into eastern Nebraska and dryline across Kansas while the
ECMWF is much slower and features a low across eastern CO with a
warm front draped across the state. Both show additional energy
moving into the Plains which could set the stage for bouts of
thunderstorms into mid week. The details such as timing and
location of features remain uncertain as does the associated
severe weather risk but it would appear that next week could be
active across the region.

&&

.AVIATION...(For the 06Z TAFs through 06Z Thursday Night)
Issued at 1150 PM CDT WED APR 1 2015

Again only made small adjustments to TAFs with front and incoming
rain/storms around the 07-08z hour and continuing overnight. Skies
become VFR for Thursday with a late day cloud deck possible but
too late in the forecast period for this issuance.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...Omitt
AVIATION...67
Hazardous weather outlook, Apr 1, 6:42 PM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT WED APR 1 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-030045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
742 PM CDT WED APR 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHERN NEBRASKA AND
NORTH CENTRAL KANSAS ALONG A COLD FRONT THROUGH THE EVENING HOURS.
ADDITIONAL STORMS ARE DEVELOPING ACROSS SOUTH CENTRAL KANSAS
AND WILL MOVE EAST NORTHEAST. THESE STORMS WILL TRACK INTO NORTH
CENTRAL AND CENTRAL AREAS BETWEEN 8 PM AND 10 PM...BECOMING MORE
WIDESPREAD IN COVERAGE ACROSS THE ENTIRE OUTLOOK AREA FROM
MIDNIGHT THROUGH SUNRISE THURSDAY. A FEW STORMS MAY BE SEVERE FOR
AREAS ALONG AND WEST OF A LINE FROM HIAWATHA TO COUNCIL GROVE.
LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN HAZARDS.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE ACROSS NORTHEAST KANSAS IN
THE OVERNIGHT HOURS AS THESE STORMS PASS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON THURSDAY...MAINLY
SOUTH OF INTERSTATE 35. A FEW STRONG STORMS WILL BE POSSIBLE NEAR
AND SOUTH OF INTERSTATE 35 IN EAST CENTRAL KANSAS IN THE LATE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR THE AREAS
PREVIOUSLY MENTIONED IN NORTH CENTRAL AND NORTHEAST KANSAS.

In the hours before

Special weather statement, Apr 1, 8:53 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
953 PM CDT WED APR 1 2015

KSZ008-020330-
REPUBLIC-
953 PM CDT WED APR 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC COUNTY...

THROUGH 1030 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF NORTHERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE REPUBLIC...NARKA AND MUNDEN.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 4000 9737 3995 9737 3994 9738 3986 9777
      3983 9790 3982 9793 3983 9794 4001 9793
TIME...MOT...LOC 0253Z 250DEG 27KT 3992 9793

SANDERS
Special weather statement, Apr 1, 10:15 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1115 PM CDT WED APR 1 2015

KSZ008-020445-
REPUBLIC-
1115 PM CDT WED APR 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY...

THROUGH 1145 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF NORTHWESTERN REPUBLIC COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. THE
STRONG THUNDERSTORM WILL MOVE NEAR THE CITY OF REPUBLIC...THEN
OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF REPUBLIC COUNTY.

&&

LAT...LON 4001 9752 4000 9748 3981 9793 3990 9794
      4000 9794 4001 9793
TIME...MOT...LOC 0415Z 243DEG 29KT 3995 9785
Special weather statement, Apr 1, 10:56 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1156 PM CDT WED APR 1 2015

KSZ008-009-020515-
REPUBLIC-WASHINGTON-
1156 PM CDT WED APR 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC AND NORTHWESTERN
WASHINGTON COUNTIES...

THROUGH 1215 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF EASTERN REPUBLIC AND NORTHWESTERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CUBA AND HADDAM.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 4000 9720 3975 9718 3973 9756 3991 9756
TIME...MOT...LOC 0456Z 258DEG 27KT 3983 9742

BARJENBRUCH

The radar

The Grand Island radar (KUEX), 121 km away, was scanning. The volume nearest the first event began at 05:26 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
April 1, 11:27 PM CST to 11:28 PM CST
Where
Washington County, 0.69 mi S of Morrowville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.840, -97.170

Winds estimated around 40 mph.

Hail, Washington

When
April 1, 11:45 PM CST to 11:46 PM CST
Where
Washington County, 1.27 mi WSW of Emmons
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.840, -97.020

Thunderstorm Wind, Geary

When
April 2, 1:19 AM CST to 1:22 AM CST
Where
Geary County, Junction City
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.030, -96.830

Wind gust was measured on a Davis weather station on top of a shed.

Hail, Riley

When
April 2, 1:33 AM CST to 1:34 AM CST
Where
Riley County, 0.54 mi E of Manhattan
Measured
0.88 in hail
Reported by
Public
Coordinates
39.180, -96.570

Report via social media.

Hail, Franklin

When
April 2, 8:52 PM CST to 8:53 PM CST
Where
Franklin County, 2.16 mi E of Norwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.680, -95.190

Hail, Morris

When
April 3, 4:27 AM CST to 4:28 AM CST
Where
Morris County, 0.54 mi W of White City
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.800, -96.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566890, 566891, 566892, 566893, 566894, 566895.